Alert archive / Nevada / Flash Flood Watches in 2008

Flash Flood Watch 2, NWS Las Vegas, NV

July 13, 2008Inyo County, San Bernardino County, California; Clark County, Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Jul 13, 2008, 4:24 AM PDT for Inyo County, San Bernardino County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Jul 13, 2008, 9:00 AM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2008, 4:24 AM PDT (11:24 UTC)
In effect from
Jul 13, 2008, 9:00 AM PDT
Expired
Jul 13, 2008, 9:51 PM PDT
In force
13 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KVEF 131124
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 AM PDT SUN JUL 13 2008

.A MOIST MONSOON AIR MASS AND A WEATHER DISTURBANCE OVER SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA WILL PRODUCE SLOW MOVING
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL TODAY AND
TONIGHT.

CAZ519>523-NVZ014-017-131900-
/O.NEW.KVEF.FF.A.0002.080713T1600Z-080714T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
424 AM PDT SUN JUL 13 2008

...FLASH FLOOD WATCH IN EFFECT FROM 9 AM PDT THIS MORNING THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CALIFORNIA AND NEVADA...
  INCLUDING THE FOLLOWING AREAS...IN CALIFORNIA...DEATH VALLEY 
  NATIONAL PARK...EASTERN SIERRA SLOPES...OWENS VALLEY...WESTERN 
  MOJAVE DESERT AND WHITE MOUNTAINS OF INYO COUNTY. IN NEVADA...
  ESMERALDA AND CENTRAL NYE COUNTY AND WESTERN CLARK AND 
  SOUTHERN NYE COUNTY.

* FROM 9 AM PDT THIS MORNING THROUGH LATE TONIGHT

* SCATTERED SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL TO
  PRODUCE HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER THE WATCH
  AREA TODAY THEN GRADUALLY DISSIPATE LATE TONIGHT. THUNDERSTORMS
  WILL BE MORE NUMEROUS OVER THE MOUNTAINS OF INYO COUNTY. THESE
  STORMS HAVE THE POTENTIAL TO PRODUCE BETWEEN ONE AND TWO INCHES
  OF RAIN IN AN HOUR OR LESS. RUNOFF FROM INTENSE RAINFALL CAN
  EASILY PRODUCE FLASH FLOODING OF NORMALLY DRY WASHES AND DEBRIS
  FLOWS NEAR RECENT BURN AREAS...SUCH AS THE HONEYBEE BURN AREA.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL
FOR HEAVY RAINFALL AND BE PREPARED TO TAKE QUICK ACTION AND MOVE
TO HIGHER GROUND.

$$

ADAIR
2 follow-up statements
000 
WGUS65 KVEF 131926
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
1226 PM PDT SUN JUL 13 2008

.A MOIST MONSOON AIR MASS AND A WEATHER DISTURBANCE OVER
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA WILL PRODUCE SLOW MOVING
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL TODAY AND
TONIGHT.

CAZ519>523-NVZ014-017-141200-
/O.CON.KVEF.FF.A.0002.000000T0000Z-080714T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1226 PM PDT SUN JUL 13 2008

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CALIFORNIA AND NEVADA...INCLUDING THE FOLLOWING 
  AREAS...IN CALIFORNIA...DEATH VALLEY NATIONAL PARK...EASTERN 
  SIERRA SLOPES...OWENS VALLEY...WESTERN MOJAVE DESERT AND WHITE 
  MOUNTAINS OF INYO COUNTY. IN NEVADA...ESMERALDA AND CENTRAL 
  NYE COUNTY AND WESTERN CLARK AND SOUTHERN NYE COUNTY.

* THROUGH LATE TONIGHT

* SCATTERED SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL TO
  PRODUCE HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER THE WATCH
  AREA THIS AFTERNOON THEN GRADUALLY DISSIPATE LATE TONIGHT.
  THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS OF INYO
  COUNTY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BETWEEN ONE
  AND TWO INCHES OF RAIN IN AN HOUR OR LESS. RUNOFF FROM INTENSE
  RAINFALL CAN EASILY PRODUCE FLASH FLOODING OF NORMALLY DRY
  WASHES AND DEBRIS FLOWS NEAR RECENT BURN AREAS...SUCH AS THE
  HONEYBEE BURN AREA.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL
FOR HEAVY RAINFALL AND BE PREPARED TO TAKE QUICK ACTION AND MOVE
TO HIGHER GROUND.

$$
000 
WGUS65 KVEF 140451
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 PM PDT SUN JUL 13 2008

CAZ519>523-NVZ014-017-140600-
/O.CAN.KVEF.FF.A.0002.000000T0000Z-080714T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
951 PM PDT SUN JUL 13 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CALIFORNIA AND NEVADA HAS
BEEN CANCELLED. SCATTERED RAIN SHOWERS AND THUNDERSTORMS THAT
BLANKETED THE WATCH AREA DURING THE AFTERNOON AND EARLY EVENING
HAVE DECREASED. 

A SLIGHT CHANCE OF LIGHT RAIN SHOWERS ARE POSSIBLE THE REST OF
TONIGHT DUE TO AN UPPER LEVEL DISTURBANCE OVER EASTERN SAN
BERNARDINO COUNTY. 

THERE WERE REPORTS OF MUD AND DEBRIS ACROSS HIGHWAY 395...FORT
IRWIN ROAD AND STREET FLOODING IN SOUTHWEST PART OF BARSTOW TODAY.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 9:26 PM PDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 9:26 PM PDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 PM PDT SAT JUL 12 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL
MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY
DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW
DEVELOPS.
&&

.UPDATE...NOT MUCH TIME TO CHAT THIS EVENING. DYNAMICS ASSOCIATED
WITH INVERTED TROUGH WILL KEEP ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ALL NIGHT. INVERTED TROUGH WILL REMAIN OVER THE AREA
SUNDAY FOR A REPEAT PERFORMANCE. MAIN THREAT WILL REMAIN FLASH
FLOODING AS A STORM OVER CENTRAL MOHAVE COUNTY PRODUCED AROUND 3
INCHES OF RAIN TODAY. SOME HIGHWAYS IN INYO COUNTY HAVE ALSO BEEN
CLOSED DUE TO DEBRIS (ROCK AND MUD) ACROSS THE ROADS. WILL SHOOT FOR
A LATE EVENING UPDATE.
&&

.PREV DISCUSSION...315 PM PDT SAT JUL 12...INVERTED TROUGH OVER THE
AREA PROGGED TO MOVE VERY LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH
TIME. MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE DURING THIS
TIME AS THERE WILL BE NOTHING TO FLUSH THE MOISTURE OUT WHILE THE
TROUGH REMAINS IN PLACE. AS A RESULT...EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS TO CONTINUE THROUGH MONDAY...MAINLY IN THE AFTERNOON
AND EVENING HOURS. MAXIMUM TEMPERATURE FORECASTS WILL BE TRICKY
DEPENDING ON WHERE BREAKS IN CLOUDS ARE WHICH WILL BE DIFFICULT TO
FORECAST. GENERALLY WENT CLOSE TO MOS GUIDANCE TEMPS.

.LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH
MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER
PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH
DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER
POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE
TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL
HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE
SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE
WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST.
HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER
MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A
FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT
LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN
ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS DEVELOPMENT STARTING IN
NORTHERN CLARK COUNTY THIS EVENING...STILL FEEL THAT BEST CHANCE FOR
THUNDERSTORMS IN THE VALLEY WILL BE LATE THIS EVENING AND OVERNIGHT.
MORE STORMS WILL DEVELOP SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED TO PERSIST OVERNIGHT. EXPECT A REPEAT OF CONVECTIVE
ACTIVITY ACROSS THE AREA TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM PDT, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SAT JUL 12 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN
UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS
LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION
SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO
BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO
DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

ADAIR

In the hours before

Local storm report, Jul 13, 12:16 AM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 AM PDT SUN JUL 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FLASH FLOOD      INDEPENDENCE            36.80N 118.20W
07/12/2008                   INYO               CA   LAW ENFORCEMENT

            A 300 YARD WIDE MUD FLOW OCCURRED JUST NORTH OF
            INDEPENDENCE. THERE HAVE BEEN 10 PEOPLE DISPLACED FROM
            THEIR HOMES. ALL ROADS SOUTH BOUND FROM THE RESERVATION
            ARE NOW BLOCKED WITH MUD.

0743 PM     FLASH FLOOD      56 E OLANCHA            36.27N 116.99W
07/12/2008                   INYO               CA   LAW ENFORCEMENT

            ON STATE ROUTE 190 AT MILE MARKER 56 MUD AND ROCKS
            COVERING THE ROADWAY. THE HIGHWAY WAS CLOSED.

0830 PM     FLASH FLOOD      STOVEPIPE WELLS         36.60N 117.17W
07/12/2008                   INYO               CA   PARK/FOREST SRVC

            A PARK RANGER REPORTED ROCKS AND DEBRIS OVER DAYLIGHT
            PASS ROAD.

&&

BPIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:14 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 12, 5:48 PM PDTAreal Flood AdvisoryVEFInyo117 min
Jul 12, 6:15 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:16 PM PDTSevere Thunderstorm WarningVEFSan Bernardino29 min
Jul 12, 6:19 PM PDTSevere Thunderstorm WarningVEFInyo26 min
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo4 hr
Jul 12, 7:41 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 12, 7:43 PM PDTAreal Flood AdvisoryVEFInyo2 hr
Jul 12, 8:13 PM PDTFlash Flood WarningVEFInyo92 min
Jul 12, 8:34 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 9:00 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 9:47 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Jul 13, 11:13 AM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 1:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 13, 1:31 PM PDTFlash Flood WarningVEFInyo71 min
Jul 13, 3:17 PM PDTFlash Flood WarningVEFInyo58 min
Jul 13, 3:39 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 4:37 PM PDTFlash Flood WarningVEFSan Bernardino113 min
Jul 12, 8:03 PM PDTFlash Flood WarningVEFLincoln88 min
Jul 12, 10:14 PM PDTSevere Thunderstorm WarningVEFClark31 min
Jul 13, 12:49 PM PDTFlash Flood WarningVEFClark116 min
Jul 13, 2:51 PM PDTAreal Flood AdvisoryVEFClark87 min

Nearby

Flash Flood Watches in Nevada, 2008Flash Flood Watches in California, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.